New Mexico, 2009

Hail in New Mexico, June 3, 2009

June 3, 2009 · NWS ABQ · 3 events in 2 counties and zones

Northwest flow developed over New Mexico on the 3rd as a shortwave ridge tightened over the southwest. Isolated severe thunderstorms developed over the east slopes of the Sangre de Cristo Mountains and moved southeast onto the east central plains by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Northwest flow developed over New Mexico on the 3rd as a shortwave ridge tightened over the southwest. Isolated severe thunderstorms developed over the east slopes of the Sangre de Cristo Mountains and moved southeast onto the east central plains by late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 3, 2:02 AM MST, 11 hours 15 minutes earlier.

Area forecast discussion, Jun 3, 2:02 AM MST, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
302 AM MDT WED JUN 3 2009

.DISCUSSION...
BACK DOOR FRONT HAS MADE PRETTY GOOD PROGRESS OVERNIGHT AND AS OF
THIS WRITING WAS INTO WESTERN NM ON GRANTS DOORSTEP. LOOKS LIKE
THE FRONT WILL MAKE IT AT LEAST TO THE AREA BETWEEN THE CONTIN
DIVIDE AND THE AZ BORDER AND PERHAPS EVEN JUST W OF THE BORDER AS
IT BEGINS TO WEAKEN. MODELS HINT AT A WEAK TO MODERATE SECONDARY
SURGE ACROSS E AND POSSIBLY INTO CENTRAL NM LATER THIS AFTN AND
EVENING...BUT THAT ALSO MAY BE A FUNCTION OF THE MODIFICATION OF
THE POST FRONTAL AIRMASS TO THE W OF THE CENTRAL MT CHAIN. THERE
IS A PRETTY DECENT OVERLAP OF A THETA E RIDGE...INSTABILITY
AXIS...WEAK MID LEVEL THERMAL TROUGH AND SOME CAPE ACROSS E NM
THIS AFTN AND EARLY EVENING...SO THIS SHOULD HELP MAINTAIN SOME
STORMS AFTER THEY MOVE OFF THE HIGHER TERRAIN NEAR THE CENTRAL MT
CHAIN. THESE FAVORABLE VALUES/OVERLAP LESSENS ACROSS THE TX BORDER
COUNTIES...BUT OTHERWISE BETWEEN THE LATTER AND THE CENTRAL MT
CHAIN A FEW OF THE EXPECTED STORMS SHOULD BECOME STRONG AND
PERHAPS EVEN MARGINALLY SEVERE. W OF THE CENTRAL MT CHAIN MOISTURE
RECHARGE SHOULD BE JUST ENOUGH TO ALLOW...WITH STRONG
HEATING...ISOLATED HIGH BASED SHOWERS AND STORMS...BUT RAINFALL
POTENTIAL AND OVERALL STRENGTH WILL BE LIMITED LARGELY BY MOISTURE
LIMITATIONS AND MARGINAL DYNAMICS. THU WILL SEE UPPER RIDGE SLOWLY
MIGRATE ACROSS NM...ACTING TO DRY OUT THE STATE FURTHER AND
PROVIDE A MORE STABILIZING EFFECT. FAR E CENTRAL AND NE NM HAS
BEEN PLACED IN A SLIGHT RISK AREA BY SPC AND THAT SEEMS REASONABLE
GIVEN EASTWARD SHIFT OF CAPE...INSTABILITY AND THETA E RIDGE AXIS
AS WELL AS WHAT SHOULD BE A DEVELOPING LEE TROUGH OR DRYLINE.
THEREAFTER MOST OF THE LOW LEVEL MOISTURE WILL BE SWEPT OUT OF THE
STATE...THOUGH AN ISOLATED HIGH BASED SHOWER OR STORM ACROSS THE
FAR N AND NW IS NOT OUT OF THE QUESTION. STRENGTHENING SW FLOW
ALOFT AND SOME INCREASE IN SFC PRESSURE GRADIENT WILL ENSURE
BREEZY TO OCCASIONALLY WINDY CONDITIONS ACROSS A GOOD PORTION OF
THE STATE.

43

&&

.AVIATION...
MVFR TO IFR CIGS OVER THE EASTERN PLAINS THIS MORNING MAINLY NORTH
OF INTERSTATE 40 AND FROM THE CENTRAL MOUNTAIN CHAIN EAST TO THE
TEXAS BORDER...AND EXPECTING CIGS IMPROVING AND MT OBSCURATION
ENDING AFTER 16Z THIS MORNING. EAST SURFACE WINDS WILL START
THUNDERSTORMS OVER THE CENTRAL MT CHAIN BY 21Z THIS AFTERNOON...AND
THIS WILL EXPAND EAST AND WEST THROUGH 06Z LATE TONIGHT. MVFR TO IFR
CIGS AND VIZ REDEVELOPING OVER THE EASTERN PLAINS WITH AREAS OF MT
OBSCURATION AFTER 06Z EARLY THURSDAY MORNING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. SHY

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER POSSIBLE FRIDAY INTO THE WEEKEND FOR THE
CENTRAL MOUNTAIN CHAIN EAST TO THE TEXAS LINE.

RIDGE BUILDING NORTHWARD OVER NEW MEXICO AS COLD FRONT STALLS ALONG
THE CENTRAL MOUNTAIN CHAIN FROM ROUGHLY CHAMA TO RUIDOSO. EAST WINDS
AND MOISTURE WILL BE PUSHED THROUGH CENTRAL MOUNTAIN CHAIN GAPS
THROUGH THE DAY TODAY AND WIND UP TOWARD THE CONTINENTAL DIVIDE BY
THIS EVENING. BEST MOISTURE CONVERGENCE OVER THE CENTRAL MOUNTAINS
WILL TRIGGER INITIATION OF CONVECTION WEDNESDAY AFTERNOON...WITH
ACTIVITY SPREADING WEST AND EAST THROUGH WEDNESDAY EVENING.

FOR THURSDAY...RIDGE FIRMLY IN PLACE OVER NEW MEXICO IN ADVANCE OF
WEST COAST WEATHER SYSTEM COMING ASHORE OVER CENTRAL CALIFORNIA.
INCREASING SOUTHWEST FLOW AT THE SURFACE WILL HELP PUSH MOISTURE
BACK TO THE EAST. SURFACE MOISTURE CONVERGENCE SETTING UP OVER THE
EASTERN PLAINS ON THURSDAY TO START...WITH ACTIVITY SPREADING WEST
AND EAST THROUGH THURSDAY EVENING. THUNDERSTORMS FROM THE RIO GRANDE
WEST WILL RUN TO THE DRY SIDE...WITH WETTER THUNDERSTORMS MOVING TO
THE EAST.

FOR FRIDAY...SURFACE LOW DEEPENING OVER NEW MEXICO AS APPROACHING
WEST COAST SYSTEM SPEEDS UP SOUTHWEST WINDS ALOFT. MINIMUM
HUMIDITIES BROADLY IN THE TEENS FOR ALL BUT THE NORTHERN
MOUNTAINS...BUT BREEZY WIND SPEEDS SHOULD REMAIN BELOW CRITICAL FIRE
WEATHER THRESHOLDS THROUGH THE AFTERNOON. WILL EXPECT SOME LOCAL
EXCURSIONS INTO RED FLAG CONDITIONS FOR AN HOUR OR TWO MAINLY OVER
THE EASTERN PLAINS. DRY LINE AND MOISTURE CONVERGENCE MAXIMA MOVED
EASTWARD INTO TEXAS WILL LIMIT CONVECTION TO FAVORED SLOPE HEATING
DURING FRIDAY AFTERNOON.

FOR SATURDAY THROUGH MONDAY...WEST COAST WEATHER SYSTEM MAKING VERY
SLOW PROGRESS EASTWARD...INCREASING WIND SPEEDS ALOFT ON SATURDAY
WITH DEEPENING SURFACE TROUGH OVER THE PANHANDLES. GUSTY SOUTHWEST
WINDS WILL COMBINE WITH HUMIDITIES DROPPING INTO THE SINGLE DIGITS
OVER THE EASTERN PLAINS TO PRODUCE BROAD CRITICAL FIRE WEATHER FOR
MUCH OF EASTERN NEW MEXICO. WEATHER SYSTEM FINALLY INTO ARIZONA BY
SUNDAY...WITH SOME REDUCTION IN WIND SPEEDS ALOFT. SURFACE TROUGH
REMAINING IN PLACE SUNDAY AFTERNOON OVER THE PANHANDLES WILL KEEP
SURFACE PRESSURE GRADIENT TIGHT OVER THE EASTERN AND NORTHEAST
PLAINS FOR CONTINUED CRITICAL FIRE WEATHER. REDUCED WIND SPEEDS MAY
REDUCE AREAL COVERAGE OF RED FLAG CONDITIONS ON SUNDAY...WITH
CURRENT FORECASTS PLACING BEST CHANCES FROM SANTA ROSA EAST AND
ALONG AND NORTH OF INTERSTATE 40. ON MONDAY...WEATHER SYSTEM
SHEARING RAPIDLY TO THE EAST..WITH ASSOCIATED COLD FRONT STARTING
SOUTHWARD DROP OVER THE NORTHEAST PLAINS BY THE END OF THE DAY.
RIDGE BUILDING WILL BE SHORT LIVED...WITH NEXT UPSTREAM SYSTEM
MOVING OVER SOUTHERN CALIFORNIA BY LATE MONDAY AFTERNOON.

SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  85  50  89  54 /   0   0   0   0
GALLUP..........................  82  41  85  46 /   0   0   5   0
GRANTS..........................  80  43  84  47 /  10   0   5   0
GLENWOOD........................  89  48  91  52 /   0   0   5   0
CHAMA...........................  69  37  75  38 /  30  20  10   5
LOS ALAMOS......................  73  47  79  48 /  30  20  10   5
RED RIVER.......................  63  35  73  37 /  50  40  20  10
TAOS............................  74  44  80  43 /  30  30  10   5
SANTA FE........................  75  46  81  47 /  30  20  10   5
SANTA FE AIRPORT................  78  50  84  50 /  20  10  10   5
ESPANOLA........................  80  50  86  50 /  20  10  10   5
ALBUQUERQUE HEIGHTS.............  81  58  87  61 /  10  10   5   5
ALBUQUERQUE VALLEY..............  82  56  89  59 /  10  10   5   5
ALBUQUERQUE FOOTHILLS...........  79  54  85  57 /  20  10   5   5
ALBUQUERQUE WEST MESA...........  82  56  89  59 /  10  10   5   5
SOCORRO.........................  84  58  91  61 /  10   5   5   0
SANDIA PARK/CEDAR CREST.........  75  44  81  49 /  30  10  10  10
MORIARTY/ESTANCIA...............  78  47  84  53 /  30  20  10  10
CARRIZOZO.......................  81  53  88  61 /  30   5  10   5
RUIDOSO.........................  70  46  76  52 /  30  30  10  10
RATON...........................  71  42  82  47 /  30  30  20  10
LAS VEGAS.......................  70  44  78  48 /  30  40  10  10
ROY.............................  70  48  83  53 /  20  30  20  10
CLAYTON.........................  69  52  86  56 /  10  10  20  10
SANTA ROSA......................  76  56  91  58 /  20  30  10  10
TUCUMCARI.......................  77  56  91  61 /  10  30  20  10
FORT SUMNER.....................  79  58  90  59 /  20  40  20  10
CLOVIS..........................  78  56  89  60 /  10  30  20  10
PORTALES........................  79  57  90  60 /  10  30  20  10
ROSWELL.........................  82  60  92  63 /  20  30  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43/SHY
Hazardous weather outlook, Jun 3, 5:00 AM MST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUN 3 2009

NMZ001>021-026-041200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...A
SMALL NUMBER OF THUNDERSTORMS MAY BECOME STRONG OR EVEN MARGINALLY
SEVERE WEST OF A LINE FROM DES MOINES TO HAGERMAN AND EAST OF THE
CENTRAL MOUNTAIN CHAIN. THE MAIN THREATS THERE WILL BE STRONG WIND
GUSTS AND HAIL BETWEEN ABOUT 1 PM AND 10 PM MDT TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL EXISTS FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS
THURSDAY AFTERNOON AND EVENING EAST OF A LINE FROM APPROXIMATELY
RATON TO ELKINS. THE MAIN THREATS WILL BE HAIL UP TO AN INCH IN
DIAMETER AND GUSTY WINDS UP TO 60 MPH.

DRIER...WARMER...AND BREEZY TO WINDY CONDITIONS WILL DEVELOP OVER
THE STATE FRIDAY THROUGH SUNDAY. LOWER HUMIDITIES COMBINED WITH
THESE BREEZY TO WINDY CONDITIONS WILL CREATE A HEIGHTENED FIRE
DANGER.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THURSDAY FOR THE NORTHEAST
AND EAST CENTRAL PLAINS.

43

In the hours before

Special weather statement, Jun 3, 1:06 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
206 PM MDT WED JUN 3 2009

NMZ010-011-032030-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS-
206 PM MDT WED JUN 3 2009

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST SANTA FE COUNTY...

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR EDGEWOOD. MOVEMENT WAS EAST
AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHAMITA AND STANLEY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

GUYER

The radar

The Albuquerque radar (KABX), 154 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, San Miguel

When
June 3, 1:17 PM MST to 1:20 PM MST
Where
San Miguel County, Las Vegas
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.600, -105.220

Hail, Guadalupe

When
June 3, 3:50 PM MST to 3:55 PM MST
Where
Guadalupe County, 6.57 mi WNW of Santa Rosa
Measured
1 in hail
Reported by
Public
Coordinates
34.970, -104.790

Quarter size hail was reported along Interstate 40 at Exit 267.

Hail, Guadalupe

When
June 3, 4:30 PM MST to 4:35 PM MST
Where
Guadalupe County, Puerto de Luna
Measured
1 in hail
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
34.830, -104.620

The hail damaged a lot of vegetation and piled up three inches deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162807, 162805, 162806.